Nebraska, 2002

Flood in Nebraska, May 28, 2002

May 28, 2002 · NWS OAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 28, 1:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 28, 1:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 AM CDT TUE MAY 28 2002

MCS OVER FORECAST AREA THIS MORNING WITH LINE STARTING TO PUSH INTO
IOWA AT 0730Z.  EXPECT THUNDERSTORMS TO END ACROSS AREA THIS MORNING
AS TROF OVER THE NORTHERN PLAINS SHIFTS EAST.  SOME CHANCE OF
ADDITIONAL THUNDERSTORMS THIS AFTERNOON AND EVENING AS SFC TROF
OVER NRN PLAINS WORKS ITS WAY EAST.  ONLY REAL CHANGE TO GOING
FORECAST WAS TO INCREASE TEMPS FOR TODAY AND WEDNESDAY. REMAINDER
OF FORECAST LEFT PRETTY MUCH ALONE DUE TO ONGOING CONVECTION THIS
MORNING.

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402-359-5166.

.OMA...NONE.
FOBERT

In the hours before

Local storm report, May 28, 3:21 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 AM CDT TUE MAY 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 AM    ENDICOTT                  NE   .75 INCH HAIL
05/28/02   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0135 AM    7 NW FAIRBURY             NE   1 INCH HAIL
05/28/02   JEFFERSON                      REPORTED BY COOPERATIVE
                                          OBSERVER.

0145 AM    2 N WILBER                NE   1 INCH HAIL
05/28/02   SALINE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0149 AM    2 SE FAIRBURY             NE   1 INCH HAIL
05/28/02   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0200 AM    3 E FAIRBURY              NE   1 INCH HAIL
05/28/02   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0257 AM    1 W (OFF)OFFUTT AFB       NE   .75 INCH HAIL
05/28/02   SARPY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 28, 3:26 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
426 AM CDT TUE MAY 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 AM    LINCOLN                   NE   .88 INCH HAIL
05/28/02   LANCASTER                      REPORTED BY MEDIA.
Special weather statement, May 28, 4:00 AM CST, 1 hour before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CDT TUE MAY 28 2002

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.

SCATTERED THUNDERSTORMS WILL BE ENDING EARLY THIS MORNING OVER
EASTERN NEBRASKA AND SOUTHWEST IOWA.  THERE WILL BE A CHANCE OF
ADDITIONAL THUNDERSTORMS OVER THE AREA LATE THIS AFTERNOON AND
TONIGHT AS
A SURFACE TROF APPROACHES FROM THE WEST.  IF THUNDERSTORMS DO
DEVELOP THEY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

THE THREAT OF THUNDERSTORMS WILL REMAIN OVER THE AREA TUESDAY
NIGHT AND WEDNESDAY AS WEAK SURFACE BOUNDRIES AND INSTABILITY
LINGER ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
May 28, 5:00 AM CST to 2:00 PM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Rainfall of 2 to 4 inches fell from Fairbury through Daykin with an unofficial amount of 6 inches near Fairbury. The rainfall caused the Little Blue River near Fairbury to flood county roads around Fairbury and flood a few basements with river water. Many culverts were also washed out around the county, especially near Brawners Creek. The Little Blue River crested at 15.4 feet around 7am on 5/28, flood stage is 15 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299771.